Alert archive / Oklahoma / Flash Flood Warnings in 2018

Flash Flood Warning 80, NWS Norman, OK

October 7, 2018Blaine County, Custer County, Dewey County, Oklahoma

NWS Norman, OK issued this flash flood warning at Oct 7, 2018, 10:44 PM CDT for Blaine County, Custer County, Dewey County, Oklahoma. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2018, 10:44 PM CDT (03:44 UTC)
Expired
Oct 7, 2018, 11:45 PM CDT
In force
61 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Blaine County, OK, Custer County, OK, Dewey County, OK

The radar

The Vance AFB radar (KVNX), 96 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2018-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2018-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
864 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.8
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted.

041 
WGUS54 KOUN 080344
FFWOUN
OKC011-039-043-080445-
/O.NEW.KOUN.FF.W.0080.181008T0344Z-181008T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
1044 PM CDT SUN OCT 7 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Northeastern Custer County in western Oklahoma...
  Blaine County in northwestern Oklahoma...
  Eastern Dewey County in northwestern Oklahoma...

* Until 1145 PM CDT.
  
* At 1043 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen over parts of the warned area. Flash flooding is 
  occurring or is imminent.

* Some locations that will experience flooding include...
  Watonga, Okeene, Thomas, Canton, Custer City, Longdale, Hitchcock,
  Greenfield, Oakwood, Canton Lake, Eagle City, Fay, Homestead,
  Hucmac and Southard.

Additional rainfall amounts of one to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3616 9822 3599 9822 3566 9833 3575 9865
      3563 9898 3616 9876

$$

TL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 7, 10:33 PM CDT, 11 minutes earlier.

Area forecast discussion, Oct 7, 10:33 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1033 PM CDT Sun Oct 7 2018

.DISCUSSION...

&&

.AVIATION...
Rain and thunderstorms will persist through Monday, more
widespread over the western third of Oklahoma. IFR conditions in
low ceilings are expected overnight north of a front in western
and northern Oklahoma, with MVFR conditions in most other areas
and continuing through the day Monday. Thunderstorms will increase
in coverage Monday evening from west to east across Oklahoma.

&&

.PREV DISCUSSION... /issued 647 PM CDT Sun Oct 7 2018/

DISCUSSION...

AVIATION...
Rain and thunderstorms will persist through Monday, more
widespread over the western third of Oklahoma. IFR conditions in
low ceilings are expected overnight north of a front in western
and northern Oklahoma, with MVFR conditions in most other areas
and continuing through the day Monday.

PREV DISCUSSION... /issued 404 PM CDT Sun Oct 7 2018/

DISCUSSION...
A slow moving warm front will continue to lift across Central
Oklahoma, as an upper long wave trough will continue to approach
from the west. Rain showers behind the warm front will remain more
scattered through this evening across southeast into portions of
central Oklahoma. However the meridional flow aloft across
western Oklahoma will maintain widespread showers and isolated
thunderstorms across our west and into northwest Oklahoma through
this evening. There is sufficient instability and marginal shear
for a few of the stronger storms to become severe, especially this
evening as a low level jet increases. A marginal risk is in place
across most of our area, with winds and flooding as the main
hazards.

Meanwhile, moisture from a strengthening tropical cyclone in the
Gulf of Mexico will continue to increase across the southern
plains for the next couple of days. The increasing moisture will
be interacting with the aforementioned upper trough as it starts
digging into our area early this week, maintaining periods of
showers and thunderstorms through at least Tuesday night.
Flooding will also be a hazard, with another 2-3 inches expected
in addition to todays rainfall. A cold front will begin moving
through late Thursday, ending the rain and bringing in much
unseasonably cooler air for the rest of the seven day period.

By Friday, an upper short wave will bring back chances for rain
into Saturday. However at this point, the atmosphere is expected
to remain stable enough to inhibit any thunderstorm development.
The rain chances also remain low, as sufficient moisture return is
in question.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  77  67  73 /  70  50  80  90
Hobart OK         68  75  63  71 /  80  80  90  90
Wichita Falls TX  70  80  68  74 /  70  60  80  90
Gage OK           59  72  56  61 /  80  80  80  90
Ponca City OK     67  80  68  73 /  80  50  80  90
Durant OK         70  82  70  78 /  30  30  40  80

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Tuesday evening for OKZ004>048-050>052.

TX...Flood Watch through Tuesday evening for TXZ083>090.

&&

26/09/09
Hazardous weather outlook, Oct 7, 7:12 PM CDT, 3 hours 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
712 PM CDT Sun Oct 7 2018

OKZ004>048-050>052-TXZ083>090-082215-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
712 PM CDT Sun Oct 7 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Showers and scattered thunderstorms will continue across
Oklahoma and northern Texas through Monday morning. Some
of the storms could be severe through 10 PM Sunday. Damaging
wind gusts up to 60 mph, hail up to the size of quarters,
and very heavy rainfall are the hazards. A few funnel clouds
or brief tornado are also possible with the strongest
storms.

.Heavy rain...
Heavy rainfall is likely through tonight, which could cause
flooding and flash flooding in some areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Showers and thunderstorms will continue across parts of Oklahoma
and north Texas through Tuesday. Strong to severe storms will be
possible at times, especially during the late afternoon and
evening hours. Large hail and damaging wind gusts will be the
primary hazards with any severe storms. Heavy rainfall associated
with the stronger storms could cause localized flooding.

After a brief break, thunderstorm chances return late this week.

.Heavy Rain...
Widespread moderate to heavy rainfall is likely through Tuesday,
which could lead to flooding and flash flooding, especially of
low lying and poorly drained areas. The prolonged period of
moderate to heavy rains will also create elevated levels on
mainstem rivers.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Oct 7, 8:18 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
818 PM CDT SUN OCT 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      1 N ROOSEVELT           34.86N 99.02W
10/07/2018                   KIOWA              OK   PUBLIC

            WATER 1 TO 2 FEET DEEP.

&&

JT/FM
Local storm report, Oct 7, 8:19 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
819 PM CDT SUN OCT 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TORNADO          1 S SNYDER              34.64N 98.95W
10/07/2018                   KIOWA              OK   STORM CHASER

            A BRIEF TORNADO REPORTED BY A FEW STORM CHASERS. THE
            LOCATION IS ESTIMATED.

0510 PM     TORNADO          12 ENE COOPERTON        34.93N 98.68W
10/07/2018                   KIOWA              OK   STORM CHASER

            TORNADO OBSERVED BY STORM CHASERS APPROXIMATELY 3 MILES
            NORTHEAST OF SADDLE MOUNTAIN.

&&
Special weather statement, Oct 7, 8:59 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
859 PM CDT SUN OCT 7 2018

OKZ018-019-024-025-080230-
Kingfisher OK-Oklahoma OK-Logan OK-Canadian OK-
859 PM CDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Kingfisher...
northwestern Oklahoma...southwestern Logan and northeastern Canadian
Counties Until 930 PM CDT....

AT 857 PM CDT, strong thunderstorms were along a line extending from
near Cashion to northwest Oklahoma City just northwest of Bethany.
The storms were moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Heavy rainfall producing areas of flooding...

LAT...LON 3605 9745 3555 9744 3545 9773 3589 9776
TIME...MOT...LOC 0157Z 244DEG 19KT 3585 9769 3552 9767

..speg.
Local storm report, Oct 7, 9:10 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
910 PM CDT SUN OCT 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      5 N ALTUS               34.72N 99.33W
10/07/2018                   JACKSON            OK   TRAINED SPOTTER

            9 INCHES OF WATER FLOWING OVER HWY 283. 5.6 INCHES OF
            RAINFALL MEASURED IN 3.5 HOURS.

&&

TLINDLEY
Special weather statement, Oct 7, 9:30 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
930 PM CDT SUN OCT 7 2018

OKZ012-013-019-020-080300-
Garfield OK-Payne OK-Logan OK-Noble OK-
930 PM CDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield...west
central Payne...northwestern Logan and southwestern Noble Counties
Until 1000 PM CDT....

AT 928 PM CDT, a strong thunderstorm was located 4 miles northeast of
Crescent, moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Crescent, Mulhall, Orlando, Lovell and Lucien.

This includes Interstate 35 between mile markers 173 and 184.

LAT...LON 3622 9722 3589 9754 3598 9768 3605 9767
      3631 9746
TIME...MOT...LOC 0228Z 212DEG 38KT 3601 9755

WR
Local storm report, Oct 7, 10:06 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1006 PM CDT SUN OCT 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     FLASH FLOOD      CORDELL                 35.30N 98.98W
10/07/2018                   WASHITA            OK   LAW ENFORCEMENT

            REPORTS OF POLICE CAR FLOODED IN CITY STREETS.

&&

TLINDLEY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 7:16 PM CDTAreal Flood AdvisoryOUNBlaine, Caddo, Canadian, Kingfisher, Logan5 hr
Oct 7, 7:42 PM CDTFlash Flood WarningOUNCaddo, Comanche, Greer, Jackson, Kiowa, Washita4 hr
Oct 7, 8:13 PM CDTFlash Flood WarningOUNBlaine, Caddo, Canadian, Grady, Kingfisher4 hr
Oct 7, 8:22 PM CDTAreal Flood AdvisoryOUNBeckham, Blaine, Caddo, Custer, Washita4 hr
Oct 7, 8:35 PM CDTAreal Flood AdvisoryOUNCanadian, Kingfisher, Logan, Oklahoma3 hr
Oct 7, 8:55 PM CDTRiver Flood WarningOUNBlaine, Caddo, Canadian, Custer4 days
Oct 7, 8:59 PM CDTSpecial Weather StatementOUNLogan31 min
Oct 7, 9:22 PM CDTFlash Flood WarningOUNBlaine, Caddo, Custer, Washita2 hr
Oct 7, 9:30 PM CDTSpecial Weather StatementOUNLogan30 min
Oct 7, 10:20 PM CDTAreal Flood AdvisoryOUNBeckham, Greer115 min
Oct 7, 11:31 PM CDTAreal Flood WarningOUNBlaine, Caddo, Comanche, Custer, Greer, Jackson and 2 more6 hr
Oct 7, 11:34 PM CDTAreal Flood AdvisoryOUNBeckham, Custer, Dewey, Roger Mills3 hr
Oct 7, 11:40 PM CDTFlash Flood WarningOUNBlaine, Custer3 hr
Oct 8, 12:04 AM CDTAreal Flood AdvisoryOUNAlfalfa, Garfield, Grant, Major3 hr
Oct 8, 1:04 AM CDTAreal Flood AdvisoryOUNGarfield, Grant, Kay3 hr
Oct 8, 2:35 AM CDTRiver Flood WarningOUNBlaine, Canadian58 hr
Oct 8, 2:59 AM CDTRiver Flood WarningOUNAtoka67 hr
Oct 8, 4:12 AM CDTAreal Flood AdvisoryOUNHarper, Woods, Woodward3 hr
Oct 8, 9:06 AM CDTAreal Flood AdvisoryOUNDewey, Major, Woods, Woodward3 hr
Oct 8, 9:25 AM CDTRiver Flood WarningOUNGrant, Kay4 days
Oct 8, 9:26 AM CDTRiver Flood WarningOUNBlaine, Kingfisher, Major3 days
Oct 8, 9:49 AM CDTRiver Flood WarningOUNCuster, Washita48 hr
Oct 8, 9:51 AM CDTRiver Flood WarningOUNCaddo, Kiowa, Washita4 days
Oct 8, 9:56 AM CDTRiver Flood WarningOUNCaddo, Garvin, Grady6 days
Oct 8, 10:15 AM CDTRiver Flood WarningOUNCanadian55 hr
Oct 8, 10:16 AM CDTRiver Flood WarningOUNCanadian, Oklahoma4 days
Oct 8, 11:34 AM CDTAreal Flood AdvisoryOUNAlfalfa, Blaine, Dewey, Garfield, Grant, Major and 1 more3 hr
Oct 8, 11:59 AM CDTSpecial Weather StatementOUNGrant31 min
Oct 8, 12:42 PM CDTSpecial Weather StatementOUNGrant18 min
Oct 8, 12:59 PM CDTSevere Thunderstorm WarningOUNGrant14 min
Oct 8, 1:54 PM CDTSpecial Weather StatementOUNGarfield51 min
Oct 8, 2:35 PM CDTAreal Flood AdvisoryOUNAlfalfa, Garfield, Grant, Major4 hr
Oct 8, 4:01 PM CDTRiver Flood WarningOUNGrant, Kay, Noble4 days
Oct 8, 5:20 PM CDTAreal Flood AdvisoryOUNCanadian, Grady3 hr
Oct 8, 5:30 PM CDTAreal Flood AdvisoryOUNKingfisher3 hr
Oct 8, 6:02 PM CDTAreal Flood AdvisoryOUNCleveland, Oklahoma118 min

Nearby

Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.